Charlotte Porter death: Call for Dianette drug probe
The parents of a teenager who died while taking an acne drug are calling for an investigation into its effects.
Charlotte Porter, 17, from Maidstone in Kent, died from deep-vein thrombosis in 2010.
She was taking Dianette, also known as Diane-35, which has been suspended from sale in France after being linked to the deaths of four women.
Regulators in the UK say they have no new concerns.
The European Medicines Agency said the announcement in France followed a review by the French medicines agency (ANSM) of known data.
"ANSM considered that Diane-35 and its generics carry a risk of thromboembolism which has been well known for many years, while their effectiveness in treating acne was only moderate and alternative treatments for acne are available," it said.
Charlotte's parents Beverly and Trevor Porter said she began feeling unwell and developed a blood clot that led to deep vein thrombosis after she began taking Dianette.
"People say time's a healer, you want closure," Mrs Porter said.
"I don't want closure on my daughter's life. It gets harder, it doesn't get any easier.
"She had so much to look forward to."
The UK's Medicines and Healthcare Regulatory Agency said seven women have died in the past three years while taking the drug.
None of the deaths has been directly attributed to Dianette.'One death too many'
Mr Porter said he wrote to the Prime Minister in 2011 and got a reply from the Department of Health.
"Basically they were just saying it's one of these things that occasionally will have an effect on someone," he said.
"As far as I'm concerned, one is too many."
What causes a blood clot?
More than one in every 1,000 people in the UK develops a blood clot in a vein, known as a venous thrombosis.
Factors that significantly increase risk are:
• Slowing of blood flow through the veins, for example when someone is confined to bed by illness or to a chair on a long journey.
• Damage to the walls of the blood vessels, for example, during surgery on the legs, hips or pelvis, or as a result of age-related changes.
• Increased tendency of the blood to clot because of inherited problems with the clotting system, cancer or the hormone changes of pregnancy or the contraceptive pill.
The booklet that comes with the drug warns those taking it that they may have a slightly greater risk of developing circulation disorders such as blood clots, which very rarely can be fatal.
The UK Medicines and Healthcare Regulatory Agency said: "Dianette is an effective medicine for treating the distressing conditions of severe acne and excessive hair.
"Despite recent developments in France we have no new concerns and there is no need for a woman who is feeling well to stop taking her medicine.
"If women have any concerns about their treatment they should contact their doctor."
Bayer, the drug's manufacturer, said: "Based on our extensive data we believe that Diane-35/Dianette has a favourable benefit risk profile when used in accordance with the label.
"We are not aware of any new scientific evidence leading to a change in the positive benefit-risk assessment of Diane-35/Dianette.
"Bayer will fully collaborate with the respective health authorities concerning the use and the benefit-risk profile of Diane-35 / Dianette."